Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Blacksburg, VA

June 16, 2003Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2003, 8:14 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 8:14 AM EDT (12:14 UTC)
Expired
Jun 16, 2003, 10:15 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161214
FFWRNK
VAC161-770-775-161415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 AM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  ROANOKE CITY IN WEST CENTRAL VIRGINIA
  SALEM IN WEST CENTRAL VIRGINIA

* UNTIL 1015 AM EDT

* AT 814 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER
 OF SHOWERS WITH TORRENTIAL RAINFALL MOVING SLOWLY THROUGH ROANOKE 
 COUNTY. RAINFALL AMOUNTS OF AS MUCH AS ONE AND A HALF INCHES IN 
 LESS THAN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE WIDESPREAD 
 STREET FLOODING IN THE URBAN AREAS...AND MAY CAUSE CREEK FLOODING 
 ELSEWHERE.

* OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...CAVE SPRING...
  GLENVAR...POAGES MILL...ROANOKE AIRPORT AND VINTON...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3733 7987 3720 7994 3714 8016 3736 8022

$$

06
2 follow-up statements
000 
WGUS71 KRNK 161307
FFSRNK
VAC161-770-775-161415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 AM EDT MON JUN 16 2003


...A FLASH FLOOD WARNING CONTINUES FOR ROANOKE COUNTY AND THE 
INDEPENDENT CITIES OF SALEM AND ROANOKE...

UNTIL 1015 AM EDT.

AT 900 AM EDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
INTERMITTENT VERY HEAVY RAIN OVER ROANOKE COUNTY.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

PEM
000 
WGUS71 KRNK 161422
FFSRNK
VAC161-770-775-161500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT MON JUN 16 2003


THE FLASH FLOOD WARNING FOR ROANOKE COUNTY AND THE INDEPENDENT 
CITIES OF SALEM AND ROANOKE HAS EXPIRED.  

AT 1015 AM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVIEST RAIN HAS NOW MOVED INTO BEDFORD AND EASTERN BOTEROURT 
COUNTIES.  SINCE THE HEAVY RAIN HAS ENDED IN ROANOKE 
COUNTY...STREAMS SHOULD BE RECEDING.

RADAR ESTIMATES THAT BETWEEN ONE TO TWO INCHES OF RAIN FELL ACROSS 
THE SOUTHERN PART OF ROANOKE COUNTY BETWEEN 8:00 AND 9:30 AM.  THIS 
HEAVY RAINFALL RESULTED IN FLOODING NEAR BUCK MOUNTAIN AND NEAR 
STARKEY IN SOUTHERN ROANOKE COUNTY. 

STREAM LEVELS ACROSS ROANOKE COUNTY WILL REMAIN HIGH INTO EARLY 
AFTERNOON.  FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH 
WATER...ESPECIALLY ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP 
YOU TO YOUR DEATH.

IF YOU HAVE SEEN ANY FLOODING THIS MORNING...PLEASE RELAY YOUR 
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL 
FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:10 AM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 3:10 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
310 AM EDT MON JUN 16 2003

VERY WET CONDITIONS WILL CONT TODAY WITH FRONTAL BNDRY EXPECTED TO
SLIDE SOUTH ACROSS THE FCST AREA LATER TODAY AND TNGT.  RRQ OF WEAK
UPR JET SHUD HELP LIFT SOME OF THE DEEP HIGH PWAT MOISTR INTO
CONVECTION ALONG AND NEAR THE 850MB BNDRY AND ENHANCE THE THREAT OF
FLOODING ACROSS MOST OF THE FA.  MDLS DIFFER IN EXTENT OF SOUTHWARD
PUSH OF BNDRY TODAY WITH THE GFS LOOKING OVERDONE.  THEREFORE ETA
KEEPS MORE UNSTABLE AIR OVR THE SOUTHERN PORTION OF THE FA.  WILL
EXTEND FLOOD WATCH INTO THIS EVENING...FOR ALL BUT NE EXTREME.

MODELS AGREE ON BRINGING MORE STABLE AIR INTO THE AREA OVERNIGHT.
THIS SHUD REDUCE THREAT OF CONVECTION/HVY RAIN AND FLOODING...BUT
POPS WILL REMAIN HIGH AS WAVES IN SW FLOW ALFT RIDE UP INTO THE
REGION.

MODELS DIFFER AGAIN MIDWEEK AS GFS PROGRESSES OHIO VLY WAVE EAST AND
OFF THE COAST...PUSHING MUCH OF PCPN EAST.  ETA DROPS THE WAVE SW
AND KEEPS SW FLOW OVER THE AREA.  SO WILL LEAVE THINGS BEYOND TUE
BASICALLY UNCH AT THIS POINT.

FCSTID =    9
ROA   74  61  67  61 /  70  60  60  50
LYH   72  58  69  60 /  60  60  60  50
DAN   78  62  72  62 /  70  60  60  50
BLF   71  57  69  56 /  70  60  60  50
LWB   69  55  67  56 /  60  60  60  50
BCB   71  57  67  56 /  70  60  60  50
TNB   73  59  69  57 /  80  60  60  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 3 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 16, 7:03 AM EDT, 1 hour 11 minutes before
VAZ014-018-019-022-023-WVZ044-045-161230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 AM EDT MON JUN 16 2003

...HEAVY RAIN MOVING THROUGH THIS MORNING...

AREAS OF HEAVY RAIN WERE MOVING THROUGH PARTS OF THE NEW RIVER AND
ROANOKE VALLEYS THIS MORNING...WITH RAINFALL RATES UP TO 1.5 INCHES
PER HOUR.  COUNTIES TO SEE THE BULK OF THE HEAVY RAIN THROUGH 9 AM
INCLUDE MONTGOMERY... ROANOKE... MONROE... CRAIG... BOTETOURT...
GREENBRIER AND ALLEGHANY.

THE RAIN WILL CAUSE A LOT OF STANDING WATER ON ROADWAYS...AS WELL
AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY
MUDSLIDES.

BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...AND CHANGING ROAD
CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.
Special weather statement, Jun 16, 8:08 AM EDT, 6 minutes before
VAZ014-017>020-022>024-032>035-043-WVZ044-045-161355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 AM EDT MON JUN 16 2003

...AREAS OF HEAVY RAIN CONTINUES THIS MORNING...

AREAS OF HEAVY RAIN CONTINUE TO MOVE THROUGH PARTS OF THE ALLEGHANY
HIGHLANDS...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...SOUTHWARD
TO HENRY AND PATRICK COUNTIES THIS MORNING.  RAINFALL RATES ARE AS
HIGH AS 1.5 INCHES PER HOUR...AND AROUND A HALF INCH IN 15 MINUTES.
THE HEAVIEST RAIN THROUGH 10 AM WILL EXTEND FROM THE ROANOKE
VALLEY...NORTHWARD INTO THE HIGHLANDS.

THE RAIN WILL CAUSE A LOT OF RUNNING WATER ON ROADWAYS...AS WELL
AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY
MUDSLIDES.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...
AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.

06

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:49 AM EDTFlash Flood WarningRNKBedford, Botetourt116 min
Jun 16, 10:35 AM EDTFlash Flood WarningRNKHenry, City of Martinsville115 min
Jun 16, 11:23 AM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Jun 16, 4:05 PM EDTSevere Thunderstorm WarningRNKSmyth25 min
Jun 16, 4:47 PM EDTFlash Flood WarningRNKSmyth3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.